Ohio, 2013

Flash Flood in Ohio, July 20, 2013

July 20, 2013 · NWS PBZ · 1 event in 1 county or zone

Scattered thunderstorms developed well ahead of a cold front moving east from the Great Lakes. One storm produced isolated flash flooding over Noble county, Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed well ahead of a cold front moving east from the Great Lakes. One storm produced isolated flash flooding over Noble county, Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 20, 1:00 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 20, 1:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT SAT JUL 20 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION TONIGHT...
LOWERING TEMPERATURES AND HUMIDITY. DRY AND SEASONABLE CONDITIONS
WILL RETURN TO THE REGION THROUGH MONDAY. UPPER-LEVEL DISTURBANCES
WILL BRING UNSETTLED WEATHER FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
SCATTERED THUNDERSTORMS HAVE DEVELOPED INTO A LINE ON AN OUTFLOW
BOUNDARY WELL SOUTH OF THE MAIN FRONT. SEVERE THUNDERSTORM WATCH
FOR AREA SOUTH OF THE MASON DIXON AND THAT WILL LIKELY BE
CANCELLED EARLY. STILL AN ISOLATED FLASH FLOOD THREAT AS A COUPLE
STORMS MAY TRAIN BUT OVERALL SEVERE WEATHER THREAT WILL BE
DIMINISHED BY LATE AFTERNOON. KNOCKED DOWN TEMPERATURES AGAIN THIS
AFTERNOON.

COLD FRONT SHOULD PASS THROUGH BY TONIGHT FILTERING MORE SEASONAL CONDITIONS
OVER THE REGION TONIGHT AND SUNDAY. STILL LOW CHANCE POPS ACROSS
NORTHERN WEST VIRGINA INTO THE RIDGES AS FRONT WILL STALL JUST
SOUTH OF THE REGION.

SURFACE HIGH PRESSURE BUILDS OVER MUCH OF THE REGION ON SUNDAY
AFTER THE PASSAGE OF THE COLD FRONT. THE FRONT IS PROGGED TO STALL
SOUTH OF THE REGION BUT HAVE MAINTAINED CHANCE POPS FOR THE
SOUTHEAST ZONES AS MOISTURE LINGERS OVER THE AFOREMENTIONED LOCATIONS.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
SFC HIPRES NOSES SWWD FROM NEW ENGLAND EARLY SUN EVE AS A H5 SHRTWV
TROF MOVES SEWD FROM THE NRN PLNS TWD GRTLKS RGN. THIS APRCHG WAVE
WILL HASTEN THE DEPARTURE OF THE SFC HIPRES AND WILL AID IN NWD
MVMT OF FRONTAL BNDRY.

THIS NWD MVMT WILL SIGNAL A RETURN TO MORE SGFNT HUMIDITY AND TSTM
CHCS AS WARM SECTOR WITH DEWPTS OF 70+F WILL ADVC. FOR MON AND MON
NGT...TSTM CHCS WILL INCR WITH PASSAGE OF WMFNT BNDRY AND APRCH OF
H5 SHRTWV TROF.

MAXIMA IN THE 70S AND LWR 80S CAN BE XPCD DURG THIS TIME. MINIMA
SUN NGT IN THE UPR 50S-MID 60S ARE TIED TO MUCH-DECRD MSTR CONTENT
OF THE AMS. BUT MON NGT TEMPS WILL BE MUCH HIGHER IN THE MID-UPR
60S OWING TO MSTR RETURN IN WAKE OF WMFNT PASSAGE. UPDATE...KRAMAR

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A BROAD UPPER LEVEL TROUGH WILL BE THE MAIN STORY FOR MUCH OF NEXT
WEEK AS SEVERAL SHORTWAVES DRIVING THROUGH THE FLOW CONTINUE AT
LEAST A CHANCE FOR SHOWERS AND THUNDERSTORMS. WHILE TIMING AND
PLACEMENT HAS VARIED FROM RUN TO RUN...THE NEWEST ECMWF AND GFS HAVE
A MORE PROMINENT FRONTAL PASSAGE AROUND MIDWEEK. THUS...THE HIGHEST
POPS WERE KEPT IN THE FORECAST AROUND TUESDAY NIGHT/WEDNESDAY.
OTHERWISE MAINTAINED AT LEAST A SLIGHT CHANCE OF PRECIP EACH DAY.
HIGH PRESSURE MAY FINALLY HELP DRY THINGS OUT NEXT
WEEKEND...ALTHOUGH THIS MAY BE WISHFUL THINKING. WITH THE TROUGH IN
PLACE TEMPERATURES WILL BE MUCH CLOSER TO SEASONAL AVERAGES THROUGH
THE PERIOD.

&&

.AVIATION /18Z SATURDAY THROUGH FRIDAY/...
UPPER LEVEL TROF WILL PUSH SOUTHEAST AND SUPPORT SURFACE COLD
FRONT THAT WILL PUSH SOUTHEAST ACROSS FORECAST AREA BY LATE THIS
EVENING. IN ADVANCE OF FRONT...SHOWERS AND SOME THUNDERSTORMS...
HOWEVER THUNDER WILL BE RESTRICTED TO SOUTHERN TERMINALS /ZZV AND
MGW/ UNTIL LATER THIS AFTERNOON. ACTUAL FRONT WILL PUSH SOUTHEAST
LATER /23Z-02Z OR SO/. WILL CARRY VCSH IN TERMINALS WITH FROPA
FROM NORTH THROUGH TO HLG, PIT, AGC. APPEARS ANY SHOWERS ON THE
WANE AFTER THAT FOR REMAINING TERMINAL SOUTHWARD. THOSE TERMINALS
THAT RECEIVED SIGNIFICANT RAIN /ZZV AND MGW/ WILL BRING DOWN IN
FOG 06Z-08Z. OTHER TERMINALS MUCH LIGHTER IN FOG 08Z TIME FRAME
(MVFR). WINDS GUSTY THIS AFTERNOON WITH APPROACH OF FRONT...
SOUTHWEST 10-13 WITH GUSTS TO 18-22KTS BUT BECOME LIGHT TONIGHT
AND THEN SWITCH TO NORTHERLY. ON SUNDAY...VFR WITH ONLY SOME SCT
CU AND CI.

OUTLOOK.../SUNDAY NIGHT THROUGH FRIDAY/...
BY SUNDAY NIGHT INTO MONDAY MORNING...FRONT WILL TRY AND LIFT BACK
NORTHWARD AS WARM FRONT. SCATTERED SHOWERS AND AFTERNOON
THUNDERSTORMS WILL BE BACK IN THE FORECAST WITH SOME LOCALIZED
RESTRICTIONS. SCT SHOWERS AND LATE DAY THUNDERSTORMS WILL CONTINUE IN
THE FORECAST UNTIL ANOTHER FRONT CROSSES THE AREA LATE WEDNESDAY
INTO THURSDAY WITH A CONTINUATION OF SCT RESTRICTIONS. HIGH PRESSURE
WILL BUILD INTO THE AREA ON FRIDAY WITH VFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 20, 11:39 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1239 PM EDT SAT JUL 20 2013

OHZ039>041-048>050-PAZ007>009-013>016-020>023-073-074-WVZ001-211645-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WESTMORELAND-WESTMORELAND RIDGES-HANCOCK-
1239 PM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ057>059-068-069-PAZ029-031-075-076-WVZ002>004-012-021>023-
041-211645-
GARRETT-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-
FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
1239 PM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE INTO LATE AFTERNOON. THESE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
POSSIBLE LARGE HAIL. FLOODING IS ALSO POSSIBLE WHERE MULTIPLE
THUNDERSTORMS IMPACT THE SAME AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 20, 10:28 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1128 AM EDT SAT JUL 20 2013

OHZ068-069-201600-
MONROE OH-NOBLE OH-
1128 AM EDT SAT JUL 20 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NOBLE AND
SOUTHWESTERN MONROE COUNTIES...

AT 1124 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DUDLEY...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  DUDLEY...             CALDWELL...           HARRIETTSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3977 8152 3967 8120 3958 8124 3957 8126
      3960 8128 3959 8129 3959 8139 3963 8143
      3963 8145 3964 8146 3959 8147 3958 8149
      3965 8157

KRAMAR
Special weather statement, Jul 20, 10:56 AM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1156 AM EDT SAT JUL 20 2013

MDZ001-PAZ031-075-076-WVZ022-023-201630-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-GREENE PA-MONONGALIA WV-
PRESTON WV-
1156 AM EDT SAT JUL 20 2013

...STRONG THUNDERSTORMS WILL AFFECT EXTREME SOUTHEASTERN GREENE...
NORTHEASTERN MONONGALIA...NORTHEASTERN PRESTON...NORTHWESTERN GARRETT
AND SOUTHERN FAYETTE COUNTIES...

AT 1154 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
EAST OF CHALKHILL TO 5 MILES NORTH OF LAUREL RUN TO STAR CITY...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  CHALKHILL...          CHEAT NECK...         ELLIOTTSVILLE...
  FARMINGTON...         OHIOPYLE...           CLIFTON MILLS...
  LAUREL RUN...         BRUCETON MILLS...     MARKLEYSBURG...
  HAZELTON...           MINERAL SPRING...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3957 7953 3970 8007 3981 7970 3994 7957
      3994 7937 3986 7941 3982 7936 3979 7936
      3978 7936 3978 7938 3977 7937 3974 7939
      3973 7938 3972 7933

KRAMAR

The radar

The Pittsburgh radar (KPBZ), 145 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Noble

When
July 20, 1:30 PM EST to 2:45 PM EST
Where
Noble County, 0.21 mi WSW of Dexter City to 0.11 mi S of Dexter City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.649, -81.474

Law enforcement reported flash flooding with State Route 821 closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462896.